First of all, I want to thank the owners of this forum and all of the people who contribute for helping me through this journey.
I started taking duloxetine a year and a half ago. I switched from Lexapro, which I had been on for a year, because the Lexapro caused me to gain twenty pounds (I literally never felt full on Lexapro and had some intense carb cravings) and because my neurologist suggested trying duloxetine as a migraine preventative. I cross tapered to duloxetine 60 mg, the recommended dose for migraine prevention. My mood was actually noticeably better on duloxetine than on Lexapro (though I felt good on Lexapro too) but it did nothing to prevent my migraines, caused me to sweat an embarrassing amount (I already have excessive sweating and it got much much worse), and while I actually felt full after eating on duloxetine, the carb cravings became even more intense. I craved carbs the way I imagine a heroin addict craves heroin. I continued to gain another 15 pounds over the year and half I was on duloxetine because I could not resist the carbs, especially late at night. And after a year and a half the mood benefits also started to fade and I was becoming depressed because of my weight. Weight gain was the reason I resisted taking antidepressants for as long as I did (I have a history of anxiety mostly and a few episodes of depression).
I made the decision to get off duloxetine at the beginning of the year and I started my taper in late April. I knew I was going to have to taper slowly because those few times I forgot to take the duloxetine I would have a very severe migraines within four to five hours of my missed dose, and I tend to be very sensitive to medication changes in general. I quickly learned that there is no way to officially taper slowly as everyone on this forum knows, which led me to bead counting. I read up on the different methods (counting vs. weighing, etc.) on this forum and I poured out a few capsules and counted the beads to see how many there were. They ranged from 190 to 240 so I decided I would decrease by 1% every day. The problem was when I tried this I always managed to lose some of the beads when I was in the process of emptying, counting, and refilling the capsules. I decided instead to just remove two additional beads from each capsule every day. The first day I removed two beds, the second day four beads, etc.. This worked for me. I didn't have any withdrawal symptoms with this method in the beginning despite there being a 50 bead variance in the number of beads. When I dropped below approximately 15 mg (could have been as low as 8 mg or 18 mg depending on how many beads were in the capsules) did notice that I was having some increased irritability and mild anxiety but nothing I couldn't push through.
Last Thursday (5 days ago) I reached the end of my taper and I stopped taking duloxetine completely. The mild anxiety and irritability had increased in the week prior to stopping the meds but the day I discontinued completely I got very severe anxiety, irritability, rage, and weepiness. I had no physical symptoms, just the emotional ones so I worried I was having a relapse of my anxiety and depression, that how I was feeling was how a normally was, but on Saturday I started experiencing extreme dizziness, to the point where I have difficulty walking, standing, and sitting, mild to moderate nausea, and non-migraine moderate headaches. I'm sure this is withdrawal and not my normal anxiety and depression because of the extreme nature of my emotional symptoms (which have only gotten worse not better as the days go on) and the the physical ones. While I was quicker to anger before taking the meds I was never this much of a basketcase. I cry all the time now, am always irritated, and am so quick to rage. I feel crazier than when I was in the middle of my deepest darkest depression.
The reason I'm positing is because I don't know where to go from here. I can't function the way I am for much longer and my behavior is scaring my two young children, which makes me feel incredibly guilty, which in turn makes my anxiety worse and my crying spells more severe and more frequent. I don't know if I should try going back on the duloxetine and taper slower or if I should just try to ride out the symptoms. If do go back on, I don't know how many beads should I go back to. At this point I would just count the number of beads (instead of how many I was removing) since it would be quicker and I would have plenty of extra beads in each capsule so losing them wouldn't be an issue anymore. And once I decide on a number do I just start taking that amount again or do I taper up? I don't think I would try going much higher than 50 beads to start with because I believe that's around the time I started experiencing the mild anxiety and irritation. I also have the option of asking my psychiatrist (who knows about my taper and is fully on board and monitoring me) to prescribe the 20 mg pills and tapering with those instead. I don't know how many beads are in the 20 mg. I'm guessing it varies by manufacturer and I don't know which manufacturer my pharmacy uses.
I'm also scared that it won't help and even if I taper slower I'll still have these awful symptoms when I discontinue the meds in another month or two and will have backtracked for nothing. Staying on the meds longterm is not an option because the weight gain and sweating are unacceptable side effects and causing me to have social anxiety and depression. I have also considered trying an SSRI with a long half-life like Prozac and taper from one of them but I'm worried about the side effects while starting a new medication. I am very sensitive to medications and tend to get those rare reactions listed at the very end of the prescribing information (if mentioned at all). I was fine on Lexapro but the half-life isn't very long either so I don't know if there's any benefit to doing that. I'm just very confused about what I should do and need some advice. Thanks in advance.